Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 43, NWS Dodge City, KS
NWS Dodge City, KS issued this wind advisory at Nov 21, 2008, 11:40 AM CST for 13 counties in Kansas. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Nov 21, 2008, 11:40 AM CST (17:40 UTC)
- Expired
- Nov 21, 2008, 3:31 PM CST
- In force
- 4 hr
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1513 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KDDC 211740 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 1140 AM CST FRI NOV 21 2008 ...STRONG SOUTH WINDS WILL CONTINUE THIS AFTERNOON... .A STRONG PRESSURE GRADIENT WILL PERSIST ACROSS SOUTHWEST KANSAS THIS AFTERNOON BETWEEN A RETREATING SURFACE HIGH PRESSURE AREA OVER NORTHEAST OKLAHOMA AND A LOW PRESSURE TROUGH OVER EASTERN COLORADO. THIS WILL RESULT IN STRONG AND GUSTY SOUTH WINDS. THE WINDS WILL BE SUBSIDING TOWARD SUNSET. KSZ043-044-061>063-074>077-084>087-212300- /O.NEW.KDDC.WI.Y.0043.081121T1740Z-081121T2300Z/ SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY- MORTON-STEVENS-SEWARD-MEADE- INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE... LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY... ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...ELKHART... RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER 1140 AM CST FRI NOV 21 2008 /1040 AM MST FRI NOV 21 2008/ ...WIND ADVISORY IN EFFECT UNTIL 5 PM CST /4 PM MST/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST /4 PM MST/ THIS AFTERNOON. GUSTY SOUTH WINDS AT 25 TO 35 MPH WILL OCCUR THIS AFTERNOON. GUSTS TO 45 MPH WILL BE POSSIBLE AT TIMES. LOOK FOR THE WINDS TO BEGIN SUBSIDING AS SUNSET APPROACHES. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ GERARD
1 follow-up statement
000 WWUS73 KDDC 212131 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 331 PM CST FRI NOV 21 2008 ...SOUTH WINDS WILL CONTINUE TO DIMINISH... .WINDS HAD WEAKENED SOMEWHAT ACROSS SOUTHWEST KANSAS BY MID AFTERNOON. THE WINDS SHOULD CONTINUE TO DIMINISH AS THE EVENING PROGRESSES. KSZ043-044-061>063-074>077-084>087-212245- /O.CAN.KDDC.WI.Y.0043.000000T0000Z-081121T2300Z/ SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY- MORTON-STEVENS-SEWARD-MEADE- INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE... LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY... ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...ELKHART... RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER 331 PM CST FRI NOV 21 2008 /231 PM MST FRI NOV 21 2008/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND ADVISORY. SOUTH WINDS AT 20 TO 30 MPH WILL DIMINISH TO 5 TO 15 MPH AFTER SUNSET. $$ GERARD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Nov 21, 3:24 AM CST, 8 hours 16 minutes earlier.
Area forecast discussion, Nov 21, 3:24 AM CST, 8 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 324 AM CST FRI NOV 21 2008 .DISCUSSION... DAYS 1-2... NO SUBSTANTIAL CONCERNS IN THE FORECAST THROUGH SATURDAY NIGHT WIND SPEEDS THIS AFTERNOON THE MAIN CHALLENGE...AND TEMPERATURES A SECONDARY CHALLENGE. OVERNIGHT WATER VAPOR LOOP REVEALED HEALTHY LOOKING UPPER AIR DISTURBANCE MOVING OUT OF IDAHO INTO THE YELLOWSTONE-TETON AREA OF WYOMING. A LOW LEVEL RESPONSE WAS ALREADY BEGINNING ALONG THE IMMEDIATE LEE OF THE ROCKIES ACROSS CENTRAL/EASTERN WYOMING AND COLORADO. AS THIS DISTURBANCE MOVES INTO THE SOUTHERN DAKOTAS BY LATE THIS AFTERNOON...LEE TROUGH FROM NEBRASKA PANHANDLE INTO EASTERN COLORADO WILL STRENGTHEN. WITH THE VERY STRONG SURFACE HIGH DEPARTING TO THE SOUTHEAST INTO THE OZARKS...A TIGHT PRESSURE GRADIENT WILL RESULT. BREEZY TO WINDY CONDITIONS WILL DEVELOP BY LATE MORNING INTO EARLY AFTERNOON WITH SUSTAINED 20 TO 25 KNOTS EXPECTED...MAINLY ACROSS WESTERN AND CENTRAL ZONES. GIVEN THE MAGNITUDE OF THE REMNANT COLD AIRMASS...BOUNDARY LAYER MIXING WILL BE LIMITED TO ABOUT 800 METERS AGL OR SO. THE LACK OF A SUBSTANTIAL MIXING DEPTH SHOULD LIMIT EXCESSIVE WINDS AND THUS ADVISORY LEVEL TYPE WIND SPEEDS ARE NOT EXPECTED. THIS WILL HAVE AN IMPACT ON HIGHS TOO...WITH MAXIMUM AFTERNOON TEMPS REACHING ONLY THE 40 TO 42 DEGREE RANGE ACROSS MOST OF THE FA EXCEPT FOR THE FAR SOUTHWEST AREAS WHERE UPPER 40S OR EVEN A FEW LOWER 50S ARE POSSIBLE. FAIRLY FLAT RIDGING IN THE MID AND UPPER LEVELS WILL PUSH ACROSS THE WESTERN PLAINS SATURDAY AS THE FAST-MOVING DAKOTAS SYSTEM MOVES INTO THE OHIO VALLEY REGION. A RECOVERY IN AFTERNOON TEMPS IS EXPECTED SATURDAY WITH JUST ABOUT EVERYONE EXPECTED TO REACH AT LEAST 53-55F RANGE. AN ISOLATED 60 DEGREE READING IS ALSO POSSIBLE. CLEAR SKIES WILL PREVAIL AND THUS OVERNIGHT LOWS TONIGHT AND SATURDAY NIGHT WILL DIP WELL DOWN INTO THE LOWER TO MID 20S. DAYS 3-7... ANOTHER S/W TROF WILL BE MOVING OUT OF THE ROCKIES AND INTO THE CNTL PLAINS LATE THIS WEEKEND WITH SOME COOLER AIR PROGGED TO BE RETURNING TO THE AREA FOR THE START OF THE WORK WEEK. PROGGED MODEL SOUNDINGS FROM THE GFS AND ECMWF HOWEVER WERE NOT TOO EXCITED WITH THIS NEXT COOL DOWN BUT AT THIS TIME SEE LITTLE REASON TO DISAGREE WITH THE CURRENT FORECAST WHICH DROPS TEMPERATURES BACK TO NEAR SEASONAL READINGS BY MONDAY. THIS COOL DOWN WILL BE SHORT LIVED AS THE GFS/UKMET/ECWMF AND CANADIAN MOVE AN UPPER LVL S/W RIDGE ACROSS THE ROCKIES AND INTO THE CNTL PLAINS EARLY IN THE WORK WEEK. BOTH THE MEX AND 85H TEMPS SUGGESTING TEMPERATURES WILL BE REBOUNDING BACK INTO THE 60S BY WED AND THIS TREND IS REFLECTED WELL IN THE CURRENT FORECAST. DID BUMP HIGHS UP A FEW DEGREES IN THE EAST AND NORTH DUE TO THE WARM 85H TEMPS PROGGED AT 00Z WED AND 00Z THURS. AS FOR LATE WEEK CONFIDENCE REMAINS LOW AS ALL MODELS CONTINUE TO STRUGGLE WITH OUR NEXT MORE SIGNIFICANT UPPER LVL SYSTEM. GIVEN THIS LOW CONFIDENCE LATE WEEK NO ADDITIONAL CHANGES TO THE LATER PERIODS PLANNED THIS MORNING. && .AVIATION... WINDS WILL INCREASE LATER THIS MORNING AS A TIGHT PRESSURE GRADIENT DEVELOPS ACROSS SW KS TODAY. AT THIS TIME WILL TREND TOWARDS THE MAV FOR SUSTAINED WIND SPEEDS THIS AFTERNOON WITH THE STRONGER WINDS EXPECTED TO DEVELOP WEST OF DDC AND HYS. TONIGHT WINDS SUBSIDING WITH VRF CONDITIONS CONTINUING THROUGH THE OVERNIGHT HOURS. && .PRELIMINARY POINT TEMPS/POPS... DDC 41 21 57 27 / 0 0 0 0 GCK 46 23 57 26 / 0 0 0 0 EHA 51 23 58 28 / 0 0 0 0 LBL 48 25 58 28 / 0 0 0 0 HYS 40 22 55 27 / 0 0 0 0 P28 42 23 54 26 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/18/18
Hazardous weather outlook, Nov 21, 4:46 AM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 446 AM CST FRI NOV 21 2008 KSZ030-031-043>046-061>066-074>081-084>090-221100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 446 AM CST FRI NOV 21 2008 /346 AM MST FRI NOV 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE WEATHER PATTERN WILL BE UNDERGOING CHANGES TOWARD THE THANKSGIVING HOLIDAY WHICH MAY LEAD TO UNSETTLED WEATHER. THE DEGREE OF IMPACTS OF THIS PATTERN CHANGE ARE UNCLEAR, ESPECIALLY AS IT RELATES TO WINTER PRECIPITATION. HOLIDAY TRAVELERS ARE ENCOURAGED TO STAY UP TO DATE WITH LATEST FORECASTS AND STATEMENTS CONCERNING POSSIBLE ACTIVE WEATHER ACROSS THE WESTERN PLAINS LATE NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.